Hail, Washington
- When
- September 23, 2:46 PM CST
- Where
- Washington County, 4 mi SW of Lincoln
- Measured
- 1.5 in hail
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.909, -94.471
Ping pong ball size hail damaged homes and vehicles.
Strong to severe thunderstorms developed into northwestern Arkansas from the northwest during the afternoon of the 23rd, and additional thunderstorms developed across the area during the late afternoon and evening as a cold front moved through the region. The strongest storms produced large hail to ping pong ball size and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed into northwestern Arkansas from the northwest during the afternoon of the 23rd, and additional thunderstorms developed across the area during the late afternoon and evening as a cold front moved through the region. The strongest storms produced large hail to ping pong ball size and damaging wind gusts. Locally heavy rainfall from these thunderstorms produced some flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 23, 11:47 AM CST, 2 hours 59 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tulsa OK
1247 PM CDT Tue Sep 23 2025
...New SHORT TERM, LONG TERM, AVIATION...
.KEY MESSAGES...
Issued at 1230 PM CDT Tue Sep 23 2025
- The threat for severe thunderstorms will increase by mid
afternoon across much of eastern Oklahoma and western
Arkansas, including a threat for very large hail, tornadoes
and damaging winds. The threat will diminish by early
Wednesday morning.
- Heavy rainfall potential will continue through early
Wednesday morning, with a threat for localized flooding across
most of the area.
- Temperatures drop below normal mid week, rising back above
normal by early next week with dry conditions.
&&
.SHORT TERM...
(Through tonight )
Issued at 1230 PM CDT Tue Sep 23 2025
Severe weather and flooding threats through early Wednesday
morning dominate the weather concerns for this forecast. Showers
and thunderstorms persist across northeast Oklahoma and far
northwest Arkansas at midday, with the heavy rainfall so far
having focused in this same area. Radar estimates a solid area of
1 to 2 inch amounts with highly localized totals around 3 inches
in Benton and Carroll counties. Cloud tops have begun to cool once
again with the ongoing activity near the Kansas and Missouri
border that has been moving to the south and east on the nose of
the low level jet and will largely pose a continued heavy rain
threat before moving out within the next couple of hours.
Development is ongoing in the vicinity of the cold front, as far
southwest as the OKC metro, with this boundary increasingly
becoming the focus for thunderstorms during the remainder of the
afternoon and evening. CAMs continue to perform reasonably well
with timing and evolution with what has occurred in the past 12
hours or so, including the aforementioned rejuvenation ongoing in
northwest Arkansas. While the threat will begin in northeast
Oklahoma and parts of northwest Arkansas, it will shift
southeastward with time into the late evening hours before
diminishing after midnight.
Very high instability is already present across most of the area
roughly along and to the south of Highway 412 with lower values to
the north due to the ongoing and persistent cloud cover and
showers/storms to the north of a quasi-stationary boundary. Low
level shear parameters continue to focus across parts of far
northeast and east central Oklahoma and into western Arkansas,
with the northern edge of the main resulting tornado threat marked
by the aforementioned boundary. With time, there should be an
evolution toward a more linear mode, especially into the evening
hours.
Toward midnight and into early Wednesday morning, more elevated
storm development may occur, featuring a low but nonzero severe
weather potential.
The Flood Watch has been trimmed across northeast Oklahoma, with
the bulk of the remaining heavy rain focused across far eastern
Oklahoma and western Arkansas. Precipitable water values around 2
inches are centered in northeast Oklahoma and into northwest
Arkansas, which is approaching the seasonal maximum.
&&
.LONG TERM...
(Tomorrow through Tuesday)
Issued at 1242 PM CDT Tue Sep 23 2025
The front should have cleared the area by daybreak Wednesday,
although additional showers and thunderstorms are expected until
the main trough axis pushes through the region. Noticeably cooler
temperatures will be on deck for Wednesday and Thursday in the
wake of the front. The eastern edge of the upper level ridge will
expand northeastward into area to close out the work week and open
the upcoming weekend, leading to dry weather and a gradual
increase in temperatures, especially during the daytime. Into next
week, the area will largely remain between weather systems,
increasing the likelihood of a fairly prolonged period of less
active weather than we are currently experiencing.
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Tue Sep 23 2025
Showers and thunderstorms will continue to impact E OK and NW AR
sites today, providing a mix of MVFR and IFR conditions. The most
impactful storms are expected to develop along a front from mid
afternoon through late evening, with impacts initially focused
across NE OK and NW AR sites. Storms will move south with time,
eventually affecting KMLC and KFSM by late afternoon/ evening.
These storms may be severe and produce very strong winds and hail.
Following the front and associated precip, IFR cigs are forecast
to develop for most locations overnight. Additionally, guidance
suggests a period of significantly reduced vsbys in NW AR, with
the highest probability between 08-12z. Conditions gradually
improve tomorrow morning, but with IFR and MVFR cigs remaining
until early afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 66 77 60 79 / 30 30 10 0
FSM 70 80 64 81 / 80 20 10 10
MLC 66 79 60 79 / 70 20 0 10
BVO 63 74 56 78 / 20 40 10 0
FYV 64 76 57 77 / 80 30 20 10
BYV 66 76 59 76 / 80 40 30 20
MKO 66 78 60 78 / 60 20 10 10
MIO 65 74 58 77 / 50 50 20 10
F10 64 79 59 78 / 50 20 0 0
HHW 69 79 61 78 / 70 30 0 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Wednesday morning for OKZ056>058-060>063-
065>072-074-076.
AR...Flood Watch through Wednesday morning for ARZ001-002-010-011-019-
020-029.
&&
SHORT TERM...22
LONG TERM....22
AVIATION...43Hazardous Weather Outlook National Weather Service Tulsa OK 105 PM CDT Tue Sep 23 2025 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 105 PM CDT Tue Sep 23 2025 ...SEVERE WEATHER AND FLOODING THREATS CONTINUE INTO TONIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...2 PM. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN AND FLASH FLOOD. RISK...Elevated. AREA...Eastern Oklahoma and Western Arkansas. ONSET...Ongoing. DANGEROUS HEAT. RISK...Limited. AREA...Southeast Oklahoma. ONSET...Ongoing. DISCUSSION... Thunderstorms producing heavy rain and flash flooding are ongoing early this afternoon across parts of far northeast Oklahoma and northwest Arkansas. Thunderstorm coverage is expected to expand by mid to late afternoon to the south and west as a cold front moves through the area, sweeping southeastward into the evening hours. Instability and wind shear parameters are favorable for severe thunderstorms with a very large hail, damaging wind and tornado threat. While the tornado threat is nonzero across most of the area, a locally higher threat will exist across parts of east central Oklahoma and into western Arkansas, especially mid to late afternoon. The overall threat for severe weather will diminish after midnight, although additional elevated thunderstorms are expected to develop early Wednesday morning. In addition to the severe weather, heavy rainfall and flash flooding concerns will continue and even worsen in areas that have seen a lot of rain already today. A Flood Watch continues for much of northeast and east central Oklahoma, as well as all of northwest and west central Arkansas. Triple digit heat index values are also ongoing this afternoon in parts of southeast Oklahoma, with improving heat conditions this evening. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Thunderstorm Potential. THURSDAY THROUGH MONDAY...No Hazards. EXTENDED DISCUSSION... Scattered thunderstorms will again be possible during the day Wednesday as the upper level low moves overhead. Severe weather chances will be low with this activity, but some hail gusty winds could accompany some of the strongest storms Wednesday afternoon across northeast Oklahoma into northwest Arkansas. After Wednesday, the pattern will quiet with temperatures around seasonal normals and drier weather expected through the rest of the week. EMERGENCY MANAGEMENT PLANNING STATEMENT... Emergency managers and area first responders should monitor the latest information for this afternoon and evening. Given recent rains in some areas, and the potential for excessive rains through tonight, preparations for more widespread flooding issues may need to happen. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
250 PM CDT Tue Sep 23 2025
ARZ002-232015-
Carroll AR-
250 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CARROLL COUNTY
THROUGH 315 PM CDT...
At 249 PM CDT, Doppler radar indicated a strong thunderstorm near
Rudd, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Carrollton... Osage...
Dryfork... Rudd...
Metalton... Delmar...
Connor...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3612 9351 3613 9355 3615 9355 3616 9359
3619 9358 3619 9359 3623 9360 3631 9330
3612 9330
TIME...MOT...LOC 1949Z 257DEG 26KT 3618 9350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
259 PM CDT Tue Sep 23 2025
OKZ068-232030-
Cherokee OK-
259 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE COUNTY THROUGH
330 PM CDT...
At 258 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
north of Hulbert, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tahlequah... Lost City...
Eldon... Hulbert...
Scraper... Peggs...
Oaks...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3590 9480 3590 9481 3585 9481 3591 9519
3606 9520 3608 9515 3607 9512 3609 9512
3616 9490 3616 9480
TIME...MOT...LOC 1958Z 252DEG 18KT 3598 9514
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Special Weather Statement
National Weather Service Tulsa OK
304 PM CDT Tue Sep 23 2025
ARZ010-011-232030-
Madison AR-Washington AR-
304 PM CDT Tue Sep 23 2025
...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL MADISON AND
NORTHEASTERN WASHINGTON COUNTIES THROUGH 330 PM CDT...
At 304 PM CDT, Doppler radar indicated a cluster of strong
thunderstorms 3 miles south of Farmington, moving northeast at 25
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Wesley... Walnut Grove...
Fayetteville... Johnson...
Tuttle... Sulphur City...
Elkins... Mayfield...
Drake Field Airport... Farmington...
Goshen... Greenland...
Sonora... West Fork...
Springdale...
This includes Interstate 49 between mile markers 54 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3598 9385 3594 9426 3605 9433 3621 9403
3621 9401 3623 9398
TIME...MOT...LOC 2004Z 247DEG 23KT 3600 9425
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
313 PM CDT Tue Sep 23 2025
OKZ068-070-232045-
Muskogee OK-Cherokee OK-
313 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHEROKEE AND
NORTHEASTERN MUSKOGEE COUNTIES THROUGH 345 PM CDT...
At 313 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
southwest of Tahlequah, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tahlequah...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Oklahoma.
&&
LAT...LON 3590 9481 3578 9481 3572 9513 3577 9522
3587 9521 3592 9510
TIME...MOT...LOC 2013Z 248DEG 23KT 3582 9508
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Special Weather Statement
National Weather Service Tulsa OK
317 PM CDT Tue Sep 23 2025
ARZ011-020-232045-
Madison AR-Franklin AR-
317 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MADISON AND
NORTHEASTERN FRANKLIN COUNTIES THROUGH 345 PM CDT...
At 317 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Cass, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Cass... Barnes...
Redding... Turners Bend...
Watalula... Taft...
Paradise...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
and west central Arkansas.
&&
LAT...LON 3577 9370 3555 9370 3554 9387 3574 9390
3576 9389 3577 9390 3581 9352 3576 9352
TIME...MOT...LOC 2017Z 270DEG 22KT 3565 9378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MejiaSpecial Weather Statement
National Weather Service Tulsa OK
325 PM CDT Tue Sep 23 2025
ARZ010-011-232100-
Madison AR-Washington AR-
325 PM CDT Tue Sep 23 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MADISON AND
NORTHEASTERN WASHINGTON COUNTIES THROUGH 400 PM CDT...
At 325 PM CDT, Doppler radar indicated a strong thunderstorm near
Drake Field Airport, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Hindsville... Wesley...
Fayetteville... Tuttle...
Elkins... Mayfield...
Best... Goshen...
Georgetown... Huntsville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.
&&
LAT...LON 3597 9414 3608 9419 3625 9384 3599 9370
TIME...MOT...LOC 2025Z 252DEG 29KT 3602 9413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MejiaThe Western Arkansas radar (KSRX), 69 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Ping pong ball size hail damaged homes and vehicles.
Portions of Ernest Lancaster Drive near the airport were flooded.
Strong thunderstorm wind snapped numerous large tree limbs.
Portions of several roads in and around town were flooded.
Strong thunderstorm wind uprooted a tree.
Portions of several roads were flooded in and around Altus.
Portions of several roads were flooded in and around Charleston, with flood water entering some residences.
Portions of Highway 23 north of Turners Bend were flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291488, 1292071, 1292078, 1292072, 1292076, 1292073, 1292074, 1292075.